Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

May 31, 2016Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 31, 2016, 2:07 PM CDT for Pierce County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2016, 2:07 PM CDT (19:07 UTC)
Expired
May 31, 2016, 2:30 PM CDT
In force
23 min
Issued by
NWS Twin Cities, MN

County Pierce County, WI

The radar

The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WWUS83 KMPX 311907
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
207 PM CDT TUE MAY 31 2016

WIZ024-311930-
PIERCE-
207 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIERCE COUNTY...

AT 207 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FRONTENAC STATE
PARK...OR 14 MILES EAST OF RED WING...MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PLUM CITY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4454 9217 4454 9232 4456 9235 4478 9233
      4476 9213 4458 9213
TIME...MOT...LOC 1907Z 193DEG 14KT 4457 9227 

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 31, 1:15 PM CDT, 52 minutes earlier.

Area forecast discussion, May 31, 1:15 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
115 PM CDT TUE MAY 31 2016

.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Tue May 31 2016

A band of showers and decaying thunderstorms across western
Minnesota will continue tracking east this morning. Lightning
activity has decreased significantly in the last couple hours with a
stabilizing atmosphere. Still, a large area of moderate rain will
make for a wet morning across the county warning area. The rain will
likely break up across eastern Minnesota and western Wisconsin later
this morning.

Surface low pressure currently over southeastern North Dakota will
lift north then retrograde westward along the Canadian border this
afternoon. This will slow the cold front's eastward progression into
Wisconsin, and as the atmosphere destabilizes again, a regeneration
of showers and thunderstorms from south central Minnesota to western
and northern Wisconsin is expected. The greatest chance will be east
of a line from Fairmont, to Mankato, St Paul, and Mora. The main
threat with these storms will be heavy rainfall from training cells
and seasonably high pwats around an inch and a half. The activity
will linger well into this evening across western Wisconsin while
the dry slot brings clearing skies to the west.

.LONG TERM...(Wednesday through Monday)
Issued at 330 AM CDT Tue May 31 2016

Longer term issues are timing of frontal exit wednesday morning
and wraparound shower potential over the northern cwa wednesday.
then development of next trough Thursday night/Friday with
cooling trend lingering into the weekend.

Initially...deterministic runs suggest front will have exited the
cwa by by 12z wednesday. Threat of instability showers under the
upper low continues and will hold any pop mainly along and north
of I-94. Cooler air drops into the area wednesday along with lower
clouds. This is expected to limit overall warming during the day
with highs struggling to warm through the 60s in the cloudier
northern cwa. Clearing trend is expected Wednesday night with
surface high spreading into the west. Winds should diminish and
with cool overnight lows.

Return flow and waa patten ahead of the nest trough will develop
mid clouds and the threat of showers/thunder Thursday night. We
confined the threat to mainly along and south of the MN river
valley for now. Both the GFS and ECMWF drop the next trough into
the region Friday and Friday night. Timing of trough brings the
system into the cwa during the day Friday...during peak heating.
Model instability increases modestly along with deep layer
shear...so appears there will some threat of strong/severe storms
Friday into Friday for the area.

Following the front...the upper low develops over the great lakes
region. The GFS has trended like an earlier ECMWF run...more
amplified and slower moving the closed low east. Both suggest
chance of showers/thunder both days as the system exits slowly to
the east. The below normal temperature trend should linger into
early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 115 PM CDT Tue May 31 2016

At 1730z, the cold front extended from about Waseca to St. Paul,
with thunderstorms rapidly developing along it from central IA
into wrn WI. The field that looks to have the best shot at
getting a TSRA is EAU, and here, with the HopWRF and HRRR showing
a line of storms working through EAU around 22z, felt confident
enough to go with a prevailing TSRA between 2130z and 2230z. For
RNH/MSP any activity looks to be more scattered in nature at these
locations, so maintained nothing more than VCTS. LAMP winds have
not had enough of a west component to them behind the front, so
followed the HRRR forecast with winds. Wednesday, sfc low over
north central ND will continue to fill as it moves across the
Canadian border. CU rule supports a BKN-OVC cu/sc field developing
area wide Wednesday morning. As for chances that cloud field will
be MVFR or VFR, MVFR is likely for AXN, possible for STC, and
unlikely for everyone else.

KMSP...The HRRR had been supporting storm development over the
western Twin Cities, but with front already east of MSP, TSRA
chances will be better east of the field. Still, expect some TSRA
nearby for the first hour or two, so left the VCTS in. The HRRR
has had a better handle on wind direction than the LAMP, so
followed it for the wind forecast. Expect the cu field to rapidly
develop after 13z Wednesday. Likely starting out near 3k ft, but
quickly working toward 5k ft for the afternoon.

/OUTLOOK FOR KMSP/
THU...VFR. Winds WNW 5-10 kts.
FRI...VFR. TSRA likely with chc MVFR. Winds S 5-10 kts.
SAT...MVFR likely. Chc -shra. Winds NW 10-15 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...DWE
AVIATION...MPG
Hazardous weather outlook, May 31, 1:23 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
123 PM CDT TUE MAY 31 2016

MNZ078-085-093-WIZ015-016-024>028-011830-
GOODHUE-STEELE-FREEBORN-BARRON-RUSK-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
123 PM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST
CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTIUE TO DEVELOP THIS AFTERNOON. A FEW
SEVERE STORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING WITH
STRONG WIND GUSTS AND HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY. THE SEVERE
WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>070-073>077-082>084-091-092-WIZ014-023-011830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-
MARTIN-FARIBAULT-POLK-ST. CROIX-
123 PM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY. THE SEVERE
WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JRB

In the hours before

Special weather statement, May 31, 2:07 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
207 PM CDT TUE MAY 31 2016

WIZ024-311930-
PIERCE-
207 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIERCE COUNTY...

AT 207 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FRONTENAC STATE
PARK...OR 14 MILES EAST OF RED WING...MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PLUM CITY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4454 9217 4454 9232 4456 9235 4478 9233
      4476 9213 4458 9213
TIME...MOT...LOC 1907Z 193DEG 14KT 4457 9227

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:06 PM CDTSpecial Weather StatementMPXFreeborn24 min
May 30, 8:54 PM CDTSpecial Weather StatementMPXChippewa36 min
May 30, 10:01 PM CDTSpecial Weather StatementMPXPope44 min
May 30, 10:35 PM CDTSpecial Weather StatementMPXStearns40 min
May 30, 11:03 PM CDTSpecial Weather StatementMPXTodd42 min
May 30, 11:17 PM CDTSpecial Weather StatementMPXTodd28 min
May 31, 1:46 AM CDTSpecial Weather StatementMPXChippewa, Swift44 min
May 31, 3:16 PM CDTSpecial Weather StatementMPXDunn44 min
May 31, 3:42 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn48 min
May 31, 4:05 PM CDTSpecial Weather StatementMPXChippewa, Rusk55 min
May 31, 4:20 PM CDTFlash Flood WarningMPXChippewa, Dunn, Eau Claire4 hr
May 31, 4:29 PM CDTSpecial Weather StatementMPXEau Claire31 min
May 31, 4:58 PM CDTSpecial Weather StatementMPXEau Claire62 min
May 31, 5:59 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire, Rusk61 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.